In the past, I’ve written about the potential complications of the infection, Clostridium Difficile. Typically, the incidence of C. Diff. Minus Colitis is within hospitals amongst patients. The intensity and severity of cases outside the hospital seems to be increasing, however:

“Recent reports have shown increasing incidence and severity of infection, especially in the older population,” Dr. Darrell Pardi, a Mayo Clinic gastroenterologist and senior author of a study on the situation, said in a Mayo news release. “Our study examines why the cases are on the rise and who is getting the infection.”

C. difficile is a bacterium that can reside in our intestines and generally will not cause harm because the normal, healthy bacteria in our in gut will suppress its growth. The problem arises when we take an antibiotic. The use of antibiotics for illnesses such as respiratory and urinary infections doesn’t only destroy the infection itself, but also the good bacteria within the intestines. Once the good bugs are out of the way, the hostile C. difficile can multiply and take over the intestines.

The C. difficile bacteria produce toxins that damage the lining of the colon and cause diarrhea or even severe colitis. The infection can be life threatening, especially in elderly patients with other health issues. The frequency of having to surgically remove an inflamed colon has become an increasing occurrence.

In the meantime, be aware of this significant, potentially serious side effect of taking an antibiotic. You may want to consider taking a probiotic like EndoMune if an antibiotic is prescribed.